Tennessee, 2025

Damaging Wind and High Wind in Tennessee, April 2 to 3, 2025

April 2 to 3, 2025 · NWS MRX · 4 events in 4 counties and zones

A deep synoptic trough over the Rockies with a strengthening surface low over the Plains led to a tightening of the pressure gradient over the Mid-South. With the low level jet increasing in magnitude, the typical mountain wind locations recorded a couple of high wind non-thunderstorm gusts, and one severe thunderstorm produced a brief pocket of severe winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep synoptic trough over the Rockies with a strengthening surface low over the Plains led to a tightening of the pressure gradient over the Mid-South. With the low level jet increasing in magnitude, the typical mountain wind locations recorded a couple of high wind non-thunderstorm gusts, and one severe thunderstorm produced a brief pocket of severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 2, 6:02 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 2, 6:02 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
702 AM EDT Wed Apr 2 2025

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 332 AM EDT Wed Apr 2 2025

Key Messages:

1. Breezy conditions are expected, especially across the mountains
and Cumberland Plateau where a Wind Advisory is in effect.

2. Very low-end for storms exist across far western areas tonight
with slightly higher chances on Thursday.

3. Unseasonably warm temperatures are expected with highs reaching
near record values by Thursday.

Today

Currently early this morning, deep troughing is in place across the
Rockies with ridging over the eastern U.S. A deepening surface low
is moving through the Great Plains with robust convection ongoing.
High pressure is also centered just north of New England. This setup
has created a fairly tight MSLP gradient across our region,
especially over the mountains. As this system tracks towards the
Great Lakes, the already present low-level jet will exceed 60 kts to
our west with a frontal boundary becoming stationary over the Ohio
River Valley. Throughout the day, the strong MSLP gradient and
increasing 850mb winds will make for breezy conditions, especially
along the mountains and foothills where a Wind Advisory is already
in place. This was expanded to include the Cumberland Plateau
counties based on local terrain considerations and indications from
high-res model guidance. Outside of these locations, many places
will likely see wind gusts that at least reach near advisory
criteria, depending on how much mixing is achieved. Otherwise, the
broad southerly flow will lead to strong WAA across the region with
highs reaching well into the 80s. instability will be present, but
the better forcing will be well off to our west. The mountains will
provide enough lift for isolated convection chances by the afternoon.

Tonight

Overnight, the pattern remains similar in our area with a major
severe weather outbreak expected to be ongoing in West Tennessee and
western Kentucky. Similar 850mb winds will persist mountain winds.
The loss of mixing will allow winds to subside across many locations
with some still lingering due to the MSLP gradient. Regarding the
chances for convection, high-res model guidance continues to keep
activity to our west due to limited forcing and high pressure to our
east. Nevertheless, some convection could reach the Cumberland
Plateau or perhaps southwestern Virginia near the Kentucky border.
This is indicated by the FV3. However, all other CAMs still keep
everything training to our west. If anything does reach the area,
the overall shear and instability would support a marginal threat
for damaging winds or even a brief, spin-up tornado. But again, the
overwhelming consensus keeps activity out of our area.

Thursday

During the day on Thursday, low-level winds and the MSLP gradient
both weaken significantly as the system tracks far to the north into
eastern Canada. As ridging expands, 500mb heights will reach near
5,860m, values near normal during the summer. This continues to
underscore the expectation of near record temperatures. As surface
high pressure recedes eastward, chances are slightly higher for
rain. However, the overall wind profile and upper-level support are
less favorable across the board in comparison to today.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 332 AM EDT Wed Apr 2 2025

Key Messages:

1. Abnormally warm weather pattern continues Friday and Saturday,
with temperatures around 20 degrees above normal; record-breaking
highs are likely.

2. Showers and thunderstorms affect the area Sunday, with potential
for strong storms with heavy rainfall.

3. Much colder temperatures Monday through Wednesday, with lows near
to below freezing Tuesday and Wednesday mornings.

Discussion:

A strong 500 mb ridge will be sitting off the SE US coastline to
start this period, with a 850-700 mb ridge axis extending westward
across the Deep South. This will keep convective activity mainly to
our northwest both Friday and Saturday. The NBM PoPs in the chance
range appear too high for this pattern and the strong capping
inversion shown in model soundings, and its PoPs will be cut back.

The pattern begins to shift on Sunday as a southern stream shortwave
trough phases with the northern stream over the Plains, causing the
Atlantic ridge to retreat and pushing a surface cold front toward
our area. Convection associated with the front is expected to spread
across the area on Sunday, but details on the timing remain
uncertain. Given the 40-50 kt LLJ and the favorable positioning of
the right entrance region of the upper jet, we will have good
dynamic forcing for strong storms that will produce heavy rainfall.
The severe potential will depend on how much instability we can get,
which doesn't appear impressive at this time. A later arrival time
of the front on Sunday afternoon will mean better instability and a
higher threat of severe storms. In any case, this period will bear
watching over the next few days.

Although the frontal passage occurs on Sunday afternoon/evening, the
upper trough lags behind as a clipper low drops SE from central
Canada to the Great Lakes region, finally pushing a longwave trough
through the Southeast on Tuesday. This will bring a colder air mass
to the area Monday and Tuesday, with highs mainly in the 50s to
lower 60s. As a surface high from central Canada settles over the OH
Valley region, low temperatures Tuesday and Wednesday mornings will
drop well into the 30s, and near or below freezing for a large
portion of our area. High temperatures should rebound closer to
normal for Wednesday.

Daily Record High Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
04-02   88(2012)       88(1940)       88(2010)       87(2012)
04-03   89(1999)       85(1946)       82(2012)       87(1963)
04-04   88(1934)       87(1934)       83(2023)       84(1999)
04-05   89(2023)       89(2023)       86(2023)       88(2023)

&&

.AVIATION...
(12Z TAFS)
Issued at 659 AM EDT Wed Apr 2 2025

Early this morning, CHA has been reduced to MVFR, which is
expected to continue through much of the morning before lifting in
the early afternoon. Also, some LLWS will remain over the next
couple of hours before winds at the surface increase. Throughout
the day, breezy southerly to southwesterly winds are expected
with frequent gusts of 25 to 30 kts. Overnight, these winds are
expected to subside, most notably at TRI. Because of this
increased reduction in winds, LLWS was added in again for tonight
at TRI as winds at the surface will remain calm with values of 35
kts or more around 2,000 feet AGL. CHA and TYS will have slightly
stronger winds aloft, but lingering winds at the surface will
limit LLWS potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             83  67  86  67 /  10  10  10  10
Knoxville McGhee Tyson Airport, TN  81  67  85  66 /  10  10  20  10
Oak Ridge, TN                       81  66  85  65 /  10  10  20  20
Tri Cities Airport, TN              76  63  84  61 /  10  10  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 10 AM EDT /9 AM CDT/ this morning to 8 PM EDT
     /7 PM CDT/ this evening for Bledsoe-Campbell-Marion-Morgan-
     Scott TN-Sequatchie.

     Wind Advisory until 8 AM EDT Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...BW
LONG TERM....DGS
AVIATION...BW
Hazardous weather outlook, Apr 2, 2:25 AM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 AM EDT Wed Apr 2 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
325 AM EDT Wed Apr 2 2025 /225 AM CDT Wed Apr 2 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong and gusty winds are expected across much of the area today
through tonight especially across the far East Tennessee
mountains and adjacent foothills. Across the mountains and
foothills, southerly winds of 20 to 30 mph with gusts up to 50 mph
are expected. For the Cumberland Plateau, southerly winds of 15 to
25 mph with gusts up to 40 mph are expected. Many other places
will be breezy through the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will bring showers and thunderstorms to the area on
Sunday. While details are still unclear at this time, there may
be a potential for strong to severe storms, along with heavy
rainfall that could cause flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Northwest Greene

When
April 2, 9:15 AM EST to 1:15 PM EST
Where
Northwest Greene forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Between 10:15 AM and 2:15 PM EDT, the NOAA ATDD weather station in Camp Creek recorded consistent high wind non-thunderstorm wind gusts before subsiding below high wind warning criteria for the remainder of the afternoon. The peak wind gust was 64 mph measured at 11:15 AM EDT.

High Wind, Sevier/Smoky Mountains

When
April 2, 10:00 AM EST to 2:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Between 11 AM EDT and 3 PM EDT, the Cove Mountain Fire Tower wind gauge recorded several high wind qualifying gusts, with the maximum occurring at the 11 AM EDT observation of 69 mph.

High Wind, Washington

When
April 2, 2:00 PM EST
Where
Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

High non-thunderstorm wind gusts stripped a few shingles from a four year old roof on a home in South Central, TN.

Thunderstorm Wind, Scott

When
April 3, 7:12 AM EST
Where
Scott County, 5 mi W of Black Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.480, -84.690

Multiple trees were blown down by severe thunderstorm wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250525, 1250526, 1250524, 1250523.